Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter January 4, 2018

On the Openness of Unique Pure-Strategy Nash Equilibrium

Anna A. Klis ORCID logo

Abstract

This paper investigates whether small perturbations to a game with continuous strategy spaces and unique Nash equilibrium also yields a game with unique equilibrium. The answer is affirmative for games with smooth payoffs, differentiable strict concavity in own actions, and transversal intersection of best response curves. Though intuitive for games with unique interior equilibrium, this result holds even for equilibria at the boundaries of strategy sets.

Acknowledgement

I thank Dr. Maxwell Stinchcombe for his unfailing support, as well as three anonymous reviewers for the time and effort spent on my paper.

References

Alós-Ferrer, C., and A. B. Ania. 2001. “Local equilibria in economic games.” Economics Letters 70 (2):165–173.10.1016/S0165-1765(00)00371-2Search in Google Scholar

Amir, R. 2005. “Supermodularity and complementarity in economics: An elementary survey.” Southern Economic Journal 71 (January 2004): 636–660.10.2307/20062066Search in Google Scholar

Anderson, R. M., and W. R. Zame. 2000. “Genericity with infinitely many parameters.” Advances in Theoretical Economics 1:1–62.10.2202/1534-5963.1003Search in Google Scholar

Bergstrom, T., Blume L., and H. R. Varian. 1986. “On the private provision of public goods.” Journal of Public Economics 29:25–49.10.1016/0047-2727(86)90024-1Search in Google Scholar

Brock, W. A., and A. de Zeeuw. 2002. “The repeated lake game.” Economics Letters 76 (1): 109–114.10.1016/S0165-1765(02)00030-7Search in Google Scholar

Cheney, W. (2001). “Calculus in Banach spaces.” In Analysis for Applied Mathematics, Volume 208 of Graduate Texts in Mathematics, 115–169. New York, NY: Springer New York.10.1007/978-1-4757-3559-8_3Search in Google Scholar

Cho, I.-K., and D. M. Kreps. 1987. “Signaling games and stable equilibria.” The Quarterly Journal of Economics 102 (2):179–222.10.2307/1885060Search in Google Scholar

Collard-Wexler, A, G Gowrisankaran, and R. S. Lee. “Nash-in-Nash” bargaining: A microfoundation for applied work. National Bureau of Economic Research Working Paper Series 2014.10.3386/w20641Search in Google Scholar

Fraser, C. D. 2012. “Nash equilibrium existence and uniqueness in a club model.” Economics Letters 117 (2):496–499.10.1016/j.econlet.2012.06.047Search in Google Scholar

Gale, D., and H. Nikaidô. (1965). “The Jacobian matrix and global univalence of mappings.” Mathematische Annalen 159 (2):81–93.10.1007/BF01360282Search in Google Scholar

Harsanyi, J. C. 1973a. “Games with randomly distributed payoffs: A new rationale for mixed-strategy equilibrium points.” International Journal of Game Theory 2 (1):1–23.10.1007/BF01737554Search in Google Scholar

Harsanyi, J. C. 1973b. “Oddness of the number of equilibrium points: A new proof.” International Journal of Game Theory 2 (1):235–250.10.1007/BF01737572Search in Google Scholar

Hogan, S. D. 2011. “A new existence and uniqueness theorem for continuous games.” The B.E. Journal of Theoretical Economics: Contributions 11 (2):148–151.10.2202/1935-1704.1734Search in Google Scholar

Horn, H., and A. Wolinsky. 1988. “Bilateral monopolies and incentives for merger.” The RAND Journal of Economics 19 (3):408–419.10.2307/2555664Search in Google Scholar

Kohlberg, E., and J.-F. Mertens. 1986. “On the strategic stability of equilibria.” Econometrica 54 (5):1003–1037.10.2307/1912320Search in Google Scholar

Kojima, M., Okada A., and S. Shindoh. 1985. “Strongly stable equilibrium points of n-person noncooperative games.” Mathematics of Operations Research 10 (4):650–663.10.1287/moor.10.4.650Search in Google Scholar

Kotchen, M. J. 2007. “Equilibrium existence and uniqueness in impure public good models.” Economics Letters 97 (2):91–96.10.1016/j.econlet.2007.02.025Search in Google Scholar

Leoni, G. 2009. A first course in Sobolev spaces, Volume 105. American Mathematical Society Providence, RI.10.1090/gsm/105Search in Google Scholar

Lu, H. 2007. “On the existence of pure-strategy Nash equilibrium.” Economics Letters 94 (3):459–462.10.1016/j.econlet.2006.09.006Search in Google Scholar

Ritzberger, K. 1994. “The theory of normal form games from the differentiable viewpoint.” International Journal of Game Theory 23 (3):207–236.10.1007/BF01247316Search in Google Scholar

Smith, J. E., and K. F. McCardle. 2002, oct. “Structural properties of stochastic dynamic programs.” Operations Research 50 (5):796–809.10.1287/opre.50.5.796.365Search in Google Scholar

van Damme, E. 1991. Stability and Perfection of Nash Equilibria (2nd ed.). Berlin Heidelberg: Springer-Verlag.10.1007/978-3-642-58242-4Search in Google Scholar

Viossat, Y. 2008. “Is having a unique equilibrium robust?” Journal of Mathematical Economics 44 (11):1152–1160.10.1016/j.jmateco.2007.06.008Search in Google Scholar

Published Online: 2018-01-04

© 2019 Walter de Gruyter GmbH, Berlin/Boston